How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Cher Your Own Question
Cher
Cher, Feline Specialist
Category: Cat
Satisfied Customers: 20956
Experience:  Feline Healthcare & Behavior Specialist 40+ years Experience
1470369
Type Your Cat Question Here...
Cher is online now
A new question is answered every 9 seconds

My cat ate 20 mg capsule of Prozac from my dogs food bowl he

Customer Question

My cat ate 20 mg capsule of Prozac from my dogs food bowl he weighs 12.6 pounds will he be ok
Submitted: 11 months ago.
Category: Cat
Expert:  Cher replied 11 months ago.

Hello, Candy and welcome.

I'm so sorry your cat ate your dog's 20 mg. Prozac capsule. The usual dosage of this medication for cats is 2-5 mg. a day, so even using the 'outside' number of 5, your cat ingested 4 times the usual amount.

http://www.petplace.com/article/drug-library/library/prescription/fluoxetine-prozac-reconcile

If he just ate this capsule within the last hour, you cat try to induce vomiting according to the directions given, here:

http://www.petplace.com/article/cats/diseases-conditions-of-cats/emergency-trauma-urgent-care/how-to-induce-vomiting-emesis-in-cats

If you don't want to try that or you are unsuccessful, bring him to a vet or ER vet now, so he can be evaluated and treated.

Side effects and signs of overdosage are the same: Anorexia and behavior changes (anxiety, irritability, hyperactivity/insomnia and elimination behavior) are the most commonly reported side effects in cats. Seizures are also possible.

He might be very sleepy or very hyperactive. He may stop eating, not sleep and be anxious or irritable.

Since the amount he ate was an overdose, I'd recommend a visit to the vet so he can be given something like activated charcoal to bind the medication and absorb it so not a lot is absorbed by his body. Supportive care will be given, if necessary.

I hope all will be well with your furry boy and please let me know how he's doing. Thanks!

Warmest wishes,

Cher

Expert:  Cher replied 11 months ago.
Hi Candy,
I'm just following up on our conversation about your pet. How is everything going?
Cher